The Lupus Forum banner

1 - 6 of 6 Posts

·
Registered
Joined
·
28 Posts
Discussion Starter · #1 ·
Hi there,

I just wanted to say what a wonderful site this is - I would be so lost without it, everyone is so kind and helpful.

I am really struggling at the moment with discoid which is mainly on my scalp. I am taking 50mgs of mepacrine a day, and I started taking 1/2 tablet of plaquenil last week. I have had to come off the plaquenil as my skin reacted really badly to it (I looked like I had been burnt and I only took it for a couple of days). Anyway I spoke to my dermy who wasn't happy that the plaquenil was doing this and told me to stop it immediately. He has now said about trying Methotrexate which I am quite scared about. I have done a search on this site and I couldn't find anyone that was taking this for discoid. I have taken imuran in the past but it didn't do anything for my skin.

Your advice would be really appreciated.

A very worried Maria xx::worried:
 

·
Registered
Joined
·
198 Posts
Maria Thompson;540801 said:
Hi there,

I just wanted to say what a wonderful site this is - I would be so lost without it, everyone is so kind and helpful.

I am really struggling at the moment with discoid which is mainly on my scalp. I am taking 50mgs of mepacrine a day, and I started taking 1/2 tablet of plaquenil last week. I have had to come off the plaquenil as my skin reacted really badly to it (I looked like I had been burnt and I only took it for a couple of days). Anyway I spoke to my dermy who wasn't happy that the plaquenil was doing this and told me to stop it immediately. He has now said about trying Methotrexate which I am quite scared about. I have done a search on this site and I couldn't find anyone that was taking this for discoid. I have taken imuran in the past but it didn't do anything for my skin.

Your advice would be really appreciated.

A very worried Maria xx::worried:
Hi Maria.

I too have bad sores plus extreme hair loss on my scalp (cutaneous lupus) and am taking methotrexate. I cannot have plaquenil due to the fact that I also have some patches of psoriasis (anti malarials can make this condition worse).

Initially I was also scared by the word 'chemotheraphy', however, the side effects I have had so far have been fairly tolerable (apart from a blip when I lost some more hair which I now think was due to lupus breakage rather than the tablets).

Because I don't tolerate medication very well my GP started me on a low dose and upped this gradually, rather than giving me my full prescribed dose right away. Maybe your GP could try this approach to see how you cope?

As said, there are some days when I feel 'fluey'/lethargic and sometimes bloated, plus I seem to have obtained some more aches and pains, however, the awful lesions covering my face, body and scalp have already calmed and after three years of coping with that, I can put up with the side effects.

Hope you find a medication that works for you soon.
 

·
Registered
Joined
·
28 Posts
Discussion Starter · #3 ·
Hi Aggie69,

Many thanks for your response. I just wanted to ask how soon did you see an improvement after taking methotrexate? I am sure that my dermy will start me off with a low dose as I struggle to cope with most medications. I also wanted to ask if your hair losss has clamed down on the methotrexate - I have lost loads and am wondering if it will ever come back.

Thanks agains, love Maria x
 

·
Registered
Joined
·
198 Posts
Maria Thompson;540887 said:
Hi Aggie69,

Many thanks for your response. I just wanted to ask how soon did you see an improvement after taking methotrexate? I am sure that my dermy will start me off with a low dose as I struggle to cope with most medications. I also wanted to ask if your hair losss has clamed down on the methotrexate - I have lost loads and am wondering if it will ever come back.

Thanks agains, love Maria x
I've lost loads of hair too and there is one area that won't come back regardless of anything I take due to scarring, however, I am keeping my fingers crossed regarding the rest! I have had episodes of regrowth only for it to come out again during another flare so at least I know my follicles are still alive.

My consultant has advised that it is very unusual to see hair loss as a side effect at such a low dose. He is hoping that the methotrexate will have the opposite effect. To be honest, I've yet to see any difference with my hair, however, the condition of my scalp is looking much better and maybe in time this will reflect in the hair growth.

I've only been taking methotrexate for five weeks, however, have already noticed an improvement to my lesions and things aren't flaring as badly during my period. Also, I've been covering up horrendous sores on my face for the past three years and they have totally cleared....whether it is due to the medication or not who knows? Anyway, I'm enjoying the moment until they return!

I also did some research on diet for skin conditions and discovered that anything in the nightshade family, ie. tomatoes/potatoes/peppers/aubergines etc. is particularly bad for lupus/psoriasis suffers. Also anything with refined sugar. I have cut these out from my diet so maybe this is helping too?

x
 

·
Registered
Joined
·
1,999 Posts
"I also did some research on diet for skin conditions and discovered that anything in the nightshade family, ie. tomatoes/potatoes/peppers/aubergines etc. is particularly bad for lupus/psoriasis suffers. Also anything with refined sugar. I have cut these out from my diet so maybe this is helping too?"

I do not agree with this quote. I have not had any problems with lupus and these foods. So, perhaps this is one person's reaction, but not a general guide for lupus. I agree a healthy diet is a good goal, but not at the expense of excluding beneficial foods. I did find that once I went to all organic gardening, my lupus improved. Obviously being around chemicals in the garden was not good, but I would not rule out these foods unless I saw the clinical trial results.
Sally
 

·
Registered
Joined
·
198 Posts
Pink Pearl;540962 said:
"I also did some research on diet for skin conditions and discovered that anything in the nightshade family, ie. tomatoes/potatoes/peppers/aubergines etc. is particularly bad for lupus/psoriasis suffers. Also anything with refined sugar. I have cut these out from my diet so maybe this is helping too?"

I do not agree with this quote. I have not had any problems with lupus and these foods. So, perhaps this is one person's reaction, but not a general guide for lupus. I agree a healthy diet is a good goal, but not at the expense of excluding beneficial foods. I did find that once I went to all organic gardening, my lupus improved. Obviously being around chemicals in the garden was not good, but I would not rule out these foods unless I saw the clinical trial results.
Sally
If you google this you will see that it is a recommendation by many doctors for people with psoriasis,arthritis,lupus,eczema etc. I agree with you that not all will be affected, however, a substance called alkaloid in these plants can cause problems for sensitive people.....I for one, know that my skin flares if I eat too many tomatoes.

Also look at the clinical results/photographs on Dr John O. A. Pagano's site who treats people with severe psoriasis. Many people who have been afflicted for years, have had their skin clear up in a matter of months after eliminating the nightshade family from their diet.
 
1 - 6 of 6 Posts
Top